Skip to main content
Log in

Internal Addresses of the Mandelbrot Set and Galois Groups of Polynomials

  • Research Contribution
  • Published:
Arnold Mathematical Journal Aims and scope Submit manuscript


We describe an interesting interplay between symbolic dynamics, the structure of the Mandelbrot set, permutations of periodic points achieved by analytic continuation, and Galois groups of certain polynomials. Internal addresses are a convenient and efficient way of describing the combinatorial structure of the Mandelbrot set, and of giving geometric meaning to the ubiquitous kneading sequences in human-readable form (Sects. 3 and 4). A simple extension, angled internal addresses, distinguishes combinatorial classes of the Mandelbrot set and in particular distinguishes hyperbolic components in a concise and dynamically meaningful way. This combinatorial description of the Mandelbrot set makes it possible to derive existence theorems for certain kneading sequences and internal addresses in the Mandelbrot set (Sect. 6) and to give an explicit description of the associated parameters. These in turn help to establish some algebraic results about permutations of periodic points and to determine Galois groups of certain polynomials (Sect. 7). Through internal addresses, various areas of mathematics are thus related in this manuscript, including symbolic dynamics and permutations, combinatorics of the Mandelbrot set, and Galois groups.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Similar content being viewed by others


  1. If several dynamic ray pairs of equal period \(S_{k+1}\) separate \(P_c(\vartheta _k,\vartheta '_k)\) from z, take the one which minimizes \(|\vartheta '_{k+1}-\vartheta _{k+1}|\). (There is an analog to Lavaurs’ Lemma in dynamical planes which says that all candidate ray pairs have to land at the same periodic point; this is not hard to prove, but we do not need it here.)


  • Blanchard, P., Devaney, R., Keen, L.: The dynamics of complex polynomials and automorphisms of the shift. Invent. Math. 104, 545–580 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  • Bousch, T.: Sur quelques problèmes de la dynamique holomorphe. Université de Paris-Sud, Thesis (1992)

  • Branner, B., Fagella, N.: Homeomorphisms between limbs of the Mandelbrot set. J. Geom. Anal. 9(3), 327–390 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  • Bruin, H., Kaffl, A., Schleicher, D.: Symbolic dynamics of quadratic polynomials, monograph (In preparation)

  • Bruin, H., Schleicher, D.: Symbolic dynamics of quadratic polynomials. Preprint, Mittag-Leffler-Institute 7 (2001/02)

  • Bruin, H., Kaffl, A., Schleicher, D.: Existence of quadratic Hubbard trees. Fundam. Math. 202, 251–279 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  • Bruin, H., Schleicher, D.: Admissibility of kneading sequences and structure of Hubbard trees for quadratic polynomials. J. Lond. Math. Soc. 78(2), 502–522 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  • Bruin, H., Schleicher, D.: Bernoulli measure of complex admissible kneading sequences. Ergod. Theory Dyn. Syst. 33(3), 821–830 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  • Buff, X., Lei, T.: The quadratic dynatomic curves are smooth and irreducible. In: Bonifant, A., Lyubich, M., Sutherland, S. (eds.) Frontiers in Complex Dynamics. Princeton University Press, Princeton (2014)

    Google Scholar 

  • Douady, A., Hubbard, J.: Études dynamique des polynômes comples I and II, Publ. Math. Orsay (1984–85) (The Orsay notes)

  • Douady, A.: Algorithms for computing angles in the Mandelbrot set. In: Barnsley, M.F., Demko, S.G. (eds.) Chaotic Dynamics and Fractals, pp. 155–168. Academic Press, Orlando (1986)

  • Douady, A.: Descriptions of compact sets in \({\mathbb{C}}\). In: Topological Methods in Modern Mathematics, Publish or Perish, pp. 429–465 (1993)

  • Dudko, D.: The decoration theorem for Mandelbrot and Multibrot sets. Manuscript, submitted. arXiv:1004.0633 (2010)

  • Dudko, D., Schleicher, D.: Homeomorphisms of limbs of the Mandelbrot set. Proc. Am. Math. Soc. 140(6), 1947–1956 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  • Haissinsky, P.: Modulation dans l’ensemble de Mandelbrot. In: Lei, Tan (ed.) The Mandelbrot Set, Theme and Variations, vol. 274, pp. 37–65. Cambridge University Press, Cambridge (2000)

    Chapter  Google Scholar 

  • Hubbard, J.: Local connectivity of Julia sets and bifurcation loci: three theorems of J.-C. Yoccoz. In: Goldberg, L.R., Philipps, A.V. (eds.) Topological Methods in Modern Mathematics, pp. 467–511. Publish or Perish, Houston (1993)

  • Kauko, V.: Trees of visible components in the Mandelbrot set. Fund. Math. 164, 41–60 (2000)

    MathSciNet  MATH  Google Scholar 

  • Lau, E., Schleicher, D.: Internal addresses in the Mandelbrot set and irreducibility of polynomials, Stony Brook Preprint 19 (1994)

  • Lavaurs, P.: Une description combinatoire de l’involution définie par M sur les rationnels à dénominateur impair, vol. 303, pp. 143–146. C. R. Acad. Sci. Paris, Série I Math. (1986)

  • Milnor, J., Thurston, W.: On Iterated Maps of the Interval, vol. 1342, pp. 465–563. Springer, Berlin (1988)

  • Milnor, J.: Local connectivity of Julia sets: expository lectures. In: Tan Lei (ed.) The Mandelbrot Set, Theme and Variations, London Math. Soc. Lecture Note Ser. 274, pp. 67–116. Cambridge Univ. Press, Cambridge (2000)

  • Milnor, J.: Periodic orbits, external rays, and the Mandelbrot set: an expository account. Astérisque 261, 277–333 (2000)

    MathSciNet  MATH  Google Scholar 

  • Milnor, J.: Dynamics in One Complex Variable, 3rd edn. Princeton University Press, Princeton (2005)

    MATH  Google Scholar 

  • Morton, P., Patel, P.: The Galois theory of periodic points of polynomial maps. Proc. Lond. Math. Soc. 68(3), 225–263 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  • Mündlein, H.: Permutationen vorperiodischer Punkte bei Iteration unikritischer Polynome (permutations of preperiodic points under iteration of unicritical polynomials). Diploma thesis, Technische Universität München (1997)

  • Penrose, C.: On quotients of shifts associated with dendrite Julia sets of quadratic polynomials. University of Coventry, Thesis (1994)

  • Riedl, J: Arcs in Multibrot sets, locally connected Julia sets and their construction by quasiconformal surgery. Ph.D. thesis, Technische Universität München (2000)

  • Riedl, J., Schleicher, D.: On the locus of crossed renormalization. Proc. Res. Inst. Math. Sci. Kyoto 4, 21–54 (1998)

    MATH  Google Scholar 

  • Schleicher, D.: On fibers and local connectivity of Mandelbrot and Multibrot sets. In: Lapidus, M., van Frankenhuysen, M. (eds) Fractal Geometry and Applications: A Jubilee of Benoît Mandelbrot. In: Proceedings of Symposia in Pure Mathematics 72, American Mathematical Society, pp. 477–507 (2004)

  • Schleicher, D.: Rational external rays of the Mandelbrot set. Asterisque 261, 405–443 (2000)

    MathSciNet  MATH  Google Scholar 

  • Thurston, W.: On the geometry and dynamics of iterated rational maps. In: Schleicher, D., Peters, A.K. (eds.) Complex Dynamics: Families and Friends, pp. 3–137. Wellesley (2009)

Download references


Much of this work goes back to joint discussions with Eike Lau and the joint preprint (Lau and Schleicher 1994). We would like to express our gratitude to him. We also gratefully acknowledge helpful and interesting discussions over the years with Christoph Bandt, Henk Bruin, Dima Dudko, John Hubbard, Karsten Keller, Misha Lyubich, John Milnor, Chris Penrose, and many others, and we thank Simon Schmitt for his help with the pictures.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Dierk Schleicher.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Schleicher, D. Internal Addresses of the Mandelbrot Set and Galois Groups of Polynomials. Arnold Math J. 3, 1–35 (2017).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification